ANAGEN EFFLUVIUM or CHEMOTHERAPY-ASSOCIATED ALOPECIA

By Gary M. White, MD

Anagen Effluvium or Chemotherapy-Associated Alopecia
Note the diffuse, non-scarring hair loss.


Anagen effluvium (AE) is the name for the common occurrence of hair loss during chemotherapy.

Clinical

Hair loss is diffuse and non-scarring. It begins approximately 1-2 months after beginning chemotherapy. Around 10% of hairs are unaffected initially as that percentage are in a resting phase. If the chemotherapy is prolonged, total hair loss may follow. Alopecia is more common and more severe with combination chemotherapy.

The use of thiotepa is associated with permanent hair loss (J Am Acad Dermatol 2014;70:499-505).

Treatment

In most cases, the hair regrows after cessation of the chemotherapy. Rare cases, however, have been reported in which the hair did not regrow. Sometimes, the hair may regrow with a different color and curl.

In terms of prevention, a cooling cap has been shown to be quite helpful. One system features a “cold cap” that is fitted to a patient’s head during chemotherapy. Cooling is done 30 minutes before, during, and for 90 minutes after chemotherapy sessions. In the Scalp Cooling Alopecia Prevention (SCALP) Trial, about half of treated patients retained their hair, compared with none of the untreated patients.

Additional Pictures

Woman with breast cancer (scar visible) followed by chemotherapy including docetaxel which has caused both a photo recall dermatitis and anagen effluvium.
Anagen Effluvium or Chemotherapy-Associated Alopecia Anagen Effluvium or Chemotherapy-Associated AlopeciaHomepage | FAQs | Use of Images | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.